Here is My Question:
My latest JCV came back positive at a level of 2.93 - I have been on Tysabri since the phase 3 trials (minus the year they took it off the market in 2005?) - I have done and am doing really well on Tysabri...my level has been around that for the last several blood draws...as I am doing so well - and am probably the healthiest I have ever been in my life - should I consider "Rituxan"? Doesn't it also carry a slightly lower risk of PML?
This is an excellent question but difficult to answer. You have a number of options. First, your risk of PML if you remain on monthly treatment with Tysabri is approximately 1 in 100 or 1 %. You and your doctor know more than I do about the benefits you have received from Tysabri treatment for the past 9-10 years and your risk factors for MS disease progression, so the two of you need to decide if your treatment should be modified based on your overall assessment.
There are several factors that may affect your decision. First, people with a low body mass index or weight accumulate more Tysabri over time and may be at increased risk of PML. This is particular true of people less than 60 kg. If you are relatively thin I would strongly consider increasing the interval between Tysabri infusions to every 8 weeks instead of every 4 weeks. There is accumulating evidence that this is beneficial in all JCV antibody positive (high titer) patients but particularly in those who are thin. I currently treat monthly for the first 18 treatments and then every 8 weeks in all MS patients with a JCV antibody index > 0.6. With few exceptions this interval works well but in some cases we need to infuse every 6 weeks to avoid a return of annoying MS symptoms.
Another strategy would be to switch to another disease modifying therapy that you are likely to tolerate. This strategy can be beneficial, depending on your prior treatment experiences before starting Tysabri and your disease risk factors but is not without risk. Some people experience significant MS relapses after stopping Tysabri, even if another treatment is started immediately. Furthermore, some of the treatments you may consider could be associated with PML as well, including Gilenya, Tecfidera and Rituximab. The safest drugs to switch to would be the inteferons or Copaxone, but these may not be as well tolerated or as effective. Aubagio has not yet been associated with PML but this may just be due to too little experience. We do not recommend drugs on this site, but are simply providing you with information to discuss with your physician to make the best decision for you.
Revere Kinkel MD
Director of the UCSD Multiple Sclerosis Program
PLEASE NOTE: The information/opinions on this site should be used as an information resource only. This information does not create any patient-HCP relationship, and should not be used as a substitute for professional diagnosis and treatment. Please consult your health care provider before making any healthcare decisions or for guidance about a specific medical condition.